Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Parkinson`s or something else?

06/12/2008

Question:

One week ago my mom (age 57) went to a neurologist because she was having problems with her left arm (she is right handed). It was sore, stiff, swollen and a little shaky. After doing some testing he diagnosed her with Parkinson’s disease. She is going to get a second opinion, but is not able to get into the doctor that was recommended to her until August. She started taking Requip right away. The shaking has gotten a little better, but her hand is still sore, swollen and stiff (she can not make a tight fist). Her doctor has told her that it is probably arthritis or carpel tunnel. Her neck is sore also. When the tech was looking at her MRI she told my mom she had a bulging disk in her neck but her neurologist didn’t seem too concerned with it. From what I have read this can cause the problems she is having in her arm. I am wondering if her symptoms are Parkinson’s or something else. I am concerned that she is taking this Parkinson’s medicine and she may not have it. Can that hurt her? She has been extremely tired since starting the medicine and she is supposed to increase it each week. She is also on Zocar for her cholesterol, 3 high blood pressure medicines and Ambien to sleep. Any thoughts or suggestions on this?

Answer:

This forum is not intended for individual diagnosis or medical advise. However, here is some general information you may find helpful.

The diagnosis of Parkinson's disease is made clinically based on a person's history of symptoms and clinical exam findings of the cardinal features. These cardinal features include:

Early in the disease these cardinal features present at varying degrees with postural instability often not seen until later.  

A person with Parkinson's disease can also have another co-exisiting medical problem that can be adding other symptoms and even worsen the symptoms of parkinsonism. Further work-up and treatment of co-existing condition is often pursued if suspicion is high.

One potential side effect of the dopamine agonist medications, including Requip, is fatigue and sleepiness. If this medication is not being tolerated, I suggest you discuss with your neurologist other medication possibilites. 

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Punit  Agrawal, DO Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University